Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2020, 12:28 PM EDT for Gratiot County, Michigan. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 12:28 PM EDT (16:28 UTC)
- Expired
- Jun 10, 2020, 1:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 12:40 PM EDT | TSTM WND DMG | 4 Se Ithaca, MI | SEVERAL TREES UPROOTED AND PUSHED ONTO HOMES IN THE THE VILLAGE OF NORTHSTAR. |
| Jun 10, 12:40 PM EDT | TSTM WND DMG | 5 Ese Ithaca, MI | POLE BARN DESTROYED ON CRAPO ROAD NORTH OF BUCHANAN. |
| Jun 10, 12:50 PM EDT | TSTM WND DMG | 4 Wnw Ashley, MI | SEMI TRUCK BLOWN OVER ON US 127 NEAR M-57. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 10:59 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.7
The text
As transmitted.
249 WUUS53 KGRR 101628 SVRGRR MIC057-101700- /O.NEW.KGRR.SV.W.0037.200610T1628Z-200610T1700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 1228 PM EDT Wed Jun 10 2020 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southern Gratiot County in central Michigan... * Until 100 PM EDT. * At 1228 PM EDT, a severe thunderstorm was located near St. Johns, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ithaca... North Star... Ashley... Perrinton... Pompeii... Middleton... Bannister... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4312 8479 4329 8471 4342 8437 4312 8437 TIME...MOT...LOC 1628Z 239DEG 49KT 4307 8455 HAIL...<.75IN WIND...60MPH $$ CAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:11 AM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 10, 11:11 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1111 AM EDT Wed Jun 10 2020
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 330 AM EDT Wed Jun 10 2020
- Severe Thunderstorms This Afternoon
- Cooler End of the Week, But Hazardous Beach Conditons Into Thursday
&&
.UPDATE...
Issued at 1112 AM EDT Wed Jun 10 2020
The thunderstorms are moving across the I-94 area, west of Jackson
as I write this. The storms will continue to develop into a solid
line of storms that will reach the eastern sections by mid
afternoon. Strong winds are the greatest threat with these storms.
There is strong low level moisture transport, focused on the I-69
area early this afternoon. the low level jet axis by mid afternoon
will be just east of US-131 and there will be speed convergence
as the core of the low level jet at 4 pm will be south of our CWA.
Add to that a strong upper jet crossing the area with unusually
strong upper level wave, it's clear there is a significant severe
storm threat today.
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Jun 10 2020
-Severe Thunderstorms This Afternoon-
As the remnants of Cristobal continues to move northwards into
Ontario, an negatively tilted trough with a compact vorticity max
will shift northeastward out of the central US into the Great
Lakes region. At the surface, a trailing cold front associated
with the larger scale trough will sweep eastward across the state
this afternoon and evening.
Ahead of this trailing cold front which will act as our focus for
thunderstorm activity, deep layer shear will increase to over 50
knots as a mid level speed max of 70 to 80 knots noses into the
state. Simultaneously, daytime heating/destabilization will
increase MLCAPE values towards 2000 J/kg. A mixed storm mode can
be expected, with discrete cells to start at initiation, filling
in to become a line with bowing segments as it progresses into the
central part of the state.
All that said, storms are expected to initiate between Noon-2 PM
this afternoon in far southwest lower MI, then progress east into
the late afternoon and evening becoming increasingly more
widespread, especially east of US-131. Our primary concern for
these storms will be damaging winds, especially with line
segments, but large hail and even a few tornadoes will be
possible.
-Cooler End of the Week, But Hazardous Swim Conditons Into Thursday-
Into Thursday, light showers will wrap around the western flank of
the trailing low pressure system as breezy winds shift westerly.
This will bring cooler and less humid air to end the week.
High temperature will be near 10 to 15 degrees below normal by
Friday and Saturday, with expected highs in the mid to upper 60s
range.
While general weather should be fairly quiet, beach conditions will
be very hazardous to swimmers today and Thursday. Wave heights
will peak towards 8 feet overnight Wednesday into Thursday, then
will gradually subside into Thursday afternoon.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 718 AM EDT Wed Jun 10 2020
Some areas of MVFR and isolated IFR can be expected through the
afternoon in thunderstorms. Large hail and wind gusts over 50
knots are possible with some of the storms. The greatest threat
will be from LAN to JXN from 18Z to 21Z.
&&
.MARINE...
Issued at 330 AM EDT Wed Jun 10 2020
There will be a lull in winds this morning, then sustained winds
will increase with gusts reaching gales by this evening on the
backside of the storm system this afternoon. This will build wave
heights towards the 8 feet range before winds gradually diminish
Thursday afternoon as a surface low departs.
&&
.HYDROLOGY...
Issued at 330 AM EDT Tue Jun 9 2020
Following rainfall amounts of around 0.5 to local amounts up to 1.0
inch Tuesday afternoon and evening primarily across the Muskegon
and western Grand Basins, an additional 0.5 to 1.0 inch of
rainfall will be possible this afternoon and evening especially
across southern and easter Lower Michigan. Any impactful flooding
is still expected to be fairly localized, and minimal impacts are
expected for larger rivers/streams as they should be able to
handle an inch of rain. We will however want to be careful to
monitor any possible training of convection that may result in
increased flooding impacts.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Thursday evening for MIZ037-043-
050-056-064-071.
LM...Gale Warning until 2 AM EDT Thursday for LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...Thielke
DISCUSSION...Thielke
AVIATION...Ostuno
HYDROLOGY...Thielke
MARINE...ThielkeHazardous weather outlook, Jun 10, 4:52 AM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 452 AM EDT Wed Jun 10 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a moderate risk of severe weather today. Thunderstorms with hail and damaging wind gusts up to hurricane force are expected from late morning through late afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed by this afternoon. LMZ844>849-110900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 452 AM EDT Wed Jun 10 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight South gales to 40 knots will pose a hazard to mariners. Thunderstorms with wind gusts over storm force are also possible this morning into the afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time.
In the hours before
Local storm report, Jun 10, 11:59 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 AM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM TSTM WND GST 2 NNW SAUGATUCK 42.68N 86.22W
06/10/2020 M62 MPH LMZ845 MI MESONET
MESONET STATION XSTK SAUGATUCK PIER.
&&Local storm report, Jun 10, 12:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1209 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST 3 W SOUTH HAVEN 42.40N 86.33W
06/10/2020 M45 MPH LMZ844 MI BUOY
BUOY 45168 2 W SOUTH HAVEN.
&&Local storm report, Jun 10, 12:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM TSTM WND GST 1 NW CUTLERVILLE 42.85N 85.68W
06/10/2020 M58 MPH KENT MI TRAINED SPOTTER
MEASURED GUST IN GAINES TWP.
&&Local storm report, Jun 10, 12:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1216 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST EAST GRAND RAPIDS 42.95N 85.61W
06/10/2020 M54 MPH KENT MI TRAINED SPOTTER
MEASURED AT MEMORIAL FIELD.
&&Local storm report, Jun 10, 12:26 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1226 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 2 W SAND LAKE 43.30N 85.55W
06/10/2020 M0.75 INCH MONTCALM MI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Local storm report, Jun 10, 12:27 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1219 PM TSTM WND DMG 6 N ORANGEVILLE 42.64N 85.53W
06/10/2020 BARRY MI PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:03 PM EDT | Special Marine Warning | GRR | 69 min | |
| Jun 9, 8:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo, Van Buren | 55 min |
| Jun 9, 9:31 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kent, Montcalm | 33 min |
| Jun 9, 11:45 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 9, 11:54 PM EDT | Special Marine Warning | GRR | 47 min | |
| Jun 10, 12:17 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 21 min |
| Jun 10, 1:16 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 22 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 12 more | 72 min |
| Jun 10, 10:13 AM EDT | Special Marine Warning | GRR | 92 min | |
| Jun 10, 11:06 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 84 min |
| Jun 10, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 71 min |
| Jun 10, 11:20 AM EDT | Special Marine Warning | GRR | 85 min | |
| Jun 10, 11:29 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 77 min |
| Jun 10, 12:00 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 90 min |
| Jun 10, 12:09 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Muskegon, Newaygo | 70 min |
| Jun 10, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Gratiot, Isabella, Osceola | 57 min |
| Jun 10, 1:29 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 61 min |
| Jun 10, 1:47 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Jun 10, 1:50 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 40 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| Jun 10, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 65 min |
| Jun 10, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 66 min |
| Jun 10, 3:05 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 40 min |
| Jun 10, 3:18 PM EDT | Areal Flood Advisory | GRR | Eaton, Ingham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.